Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 1998, 3:53 AM CDT for Morgan County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1998, 3:53 AM CDT (08:53 UTC)
- Expired
- May 22, 1998, 4:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Morgan County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:00 AM CDT | Thunderstorm Wind | Woodson, IL | Thunderstorm winds blew down numerous power lines in the Woodson and Murrayville areas. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 220854 RRA SVRSPI ILC137-220930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 353 AM CDT FRI MAY 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY IN CENTRAL ILLINOIS * UNTIL 430 AM CDT * AT 350 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF JACKSONVILLE...MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... JACKSONVILLE MURRAYVILLE WAVERLY DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNJADOES AT ANY TIME. MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 13 hours 53 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 13 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT THU MAY 21 1998 BNDRY AT 18Z LOCATED FROM NRN KS INTO CNTRL MO AND THEN INTO SRN IL AND INTO TN VLY. MODELS VERIFY WELL WITH THIS BNDRY AND SLOWLY BRING IT NORTH IN THE CNTRL PLAINS NEXT 48 HRS. MCS OVR STL MOVING SE ALONG THICKNESS FLOW AND MOVING INTO HIGHER MOISTURE AND INSTABILITY AREA. ANOTHER SMALLER MCS WAS OVER NWRN MO BUT WAS MOVING AND BUILDING S AND SE INTO CNTRL AND WRN MO. OTHER MCS WAS OVER ERN NEB AND SLOWLY MOVING EAST. MDLS INDICATE CONTINUED MCS DEVELOPMENT LATER TONIGHT AS LOW DVLPS IN ERN ROCKIES. THIS WILL BRING BNDRY FURTHER NORTH IN PLAINS AND THEN GIVE IT A MORE NW TO SE ORIENTATION. MOISTURE CONTENTS REMAIN HIGH AROUND BNDRY AND LOW LEVEL JET INCREASES. CHC FOR THUNDERSTORMS TO ADVECT INTO CWA LATE TONIGHT AND INTO MORNING HOURS WILL INCREASE AS GUIDANCE POINTS TO. LIKE FWC AND FMR POPS BETTER THAN FAN. TOMORROW SHOULD BE A REPEAT OF TODAY...BUT WITH A HIGHER CHC FOR PCPN AND AN INCREASE OF COVERAGE AREA. ALSO AGREE WITH SPC DAY2 OUTLOOK. ALSO SHOULD CONSIDER MENTIONING LOCALLY HEAVY RAIN IN WORDING. PIA 56/73 45 SPI 58/75 56 DEC 57/74 56 CMI 56/73 45 LWV 57/76 45 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 64 min |
| May 22, 3:18 AM CDT | Severe Thunderstorm Warning | ILX | Scott | 42 min |
| May 22, 5:39 AM CDT | Severe Thunderstorm Warning | ILX | Clay | 51 min |
| May 22, 8:20 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 55 min |
| May 22, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| May 22, 9:31 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.